Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 7, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Aug 12, 2023, 7:58 PM EDT for Athens County, Washington County, Ohio. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2023, 7:58 PM EDT (23:58 UTC)
- Expired
- Aug 12, 2023, 8:15 PM EDT
- In force
- 17 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
Counties Athens County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1893 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
912
WFUS51 KRLX 122358
TORRLX
OHC009-167-130015-
/O.NEW.KRLX.TO.W.0007.230812T2358Z-230813T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
758 PM EDT Sat Aug 12 2023
The National Weather Service in Charleston West Virginia has issued a
* Tornado Warning for...
Southwestern Washington County in southeastern Ohio...
East central Athens County in southeastern Ohio...
* Until 815 PM EDT.
* At 758 PM EDT, a tornado producing storm was located 8 miles north
of Coolville, moving east at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Washington and east central Athens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3928 8189 3933 8190 3939 8171 3934 8167
3927 8170
TIME...MOT...LOC 2358Z 260DEG 28KT 3933 8182
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
08What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Aug 12, 7:34 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 12, 7:34 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 734 PM EDT Sat Aug 12 2023 .SYNOPSIS... Thunderstorms, some severe, are expected late today and into this evening. More strong to severe storms are possible Monday into Monday night. as a cold front pushes into the area. && .NEAR TERM /THROUGH SUNDAY/... As of 635 PM Saturday... Reconfigured sky conditions and POPs for this evening based on radar and satellite trends. At the time of writing, a few storms in southeast Ohio were getting their act together heading eastward into northwest WV. As of 1223 PM Saturday... Key points: * Severe weather remains possible late this afternoon and into this evening, with the main threats being damaging winds and hail. * Thunderstorms be possible again tomorrow, but the severe weather risk will be much lower than today. High cirrus clouds have moved in early this afternoon associated with remnant overnight thunderstorms from the Midwest. A 500-mb shortwave is still expected to approach sometime between 18-00Z this evening, which will be the main trigger for late- day and evening thunderstorms. Some of those thunderstorms may be severe, and SPC currently has portions of northern and central West Virginia, southeast Ohio and northeast Kentucky outlooked in a slight risk of severe weather with the main threats being damaging winds and hail. An isolated tornado still cannot be ruled out, but the chance is very low. These cirrus clouds are keeping temperatures down a few degrees lower than expected, which has helped stabilize the atmosphere somewhat. There will still be an opportunity for some destabilization later today as sunshine tries to break through the cirrus deck. Overall, the best chance for severe weather today still looks to be outside of our area across northern Ohio and into Pennsylvania, where better dynamics and instability will be available. A cold front is expected to slowly approach from the northwest late tonight, but it will likely lose momentum as it reaches southeast Ohio. Much of the area will remain in the warm sector overnight and through the day tomorrow. In addition, any areas that see rainfall today and early this evening will be more likely to have patchy fog overnight and early Sunday morning. Sunday will be similar to today with possible thunderstorms as a shortwave approaches Sunday evening, but the severe risk appears to be lower. The SPC currently only has a marginal risk outlooked for northeast Kentucky and far southwestern portions of West Virginia. The severe risk will be mainly west of our area, where greater instability will be present. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday... Key Point: * Severe weather potential Monday evening depends upon atmospheric recovery from showers and thunderstorms Sunday night into Monday. The short term period brings yet another possible round of severe weather, as the ongoing active weather pattern that has been the zeitgeist much of the summer heretofore, continues. However, this may be the last harah, as depicted in the long term discussion below. The culprit is a rather amplified mid-upper level short wave trough digging into the northern rockies, plains and then midwest tonight and Sunday, closing off into a mid-upper level low over the northern plains Sunday. This feature then approaches the forecast area Monday night into Tuesday, the closed low set to track eastward across the lower Great Lakes. Complicating the severe weather forcast for Monday afternoon and evening are mid-level flat waves moving across Sunday night and Monday, the last one actually exiting the area Monday afternoon, ahead of the main short wave trough. This could bring shower and thunderstorm complexes across southern parts of the area Sunday night, creeping north during the day on Monday, as the mid-upper level flow backs ahead of the main short wave trough. Severe weather or heavy rainfall overnight Sunday night may brush the southwest flank of the forecast area, along the Tug Fork. The forecast for Monday becomes even more muddled, depending upon precipitation and the associated cloud shield in the morning. However, the best opportunity for severe weather, and attendant heavy rainfall, is most likely to be Monday evening, given the atmosphere can recover sufficiently ahead of the approaching main short wave trough and cold front, especially if surface dew points manage to climb into the lower to mid 70s, as some guidance, including central, suggests. This, together with ample warming, could elevate CAPE toward 3 KJ/kg. Coupled with strong shear, this would support a wind damage threat, along with a possible tornado, and perhaps large hail. Opted to include damaging wind and large hail in the weather grids for Monday afternoon and evening. Stout low level theta e advection also helps elevate PW values to two inches or higher, especially if the lower to mid 70s dew points are realized. This gives rise to at least a localized flash flood threat even with decent storm motion. Low clouds are likely to settle in Monday night, in the wake of the cold front and rainfall. Central guidance reflects a mild and muggy Sunday night, near normal highs for Monday as temperatures are tempered by clouds and precipitation, the aforementioned key to the forecast, and then some cooling into the middle Ohio Valley in the wake of the cold front come early Tuesday morning. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 110 PM Saturday... Key point: * A change to quieter, and possibly hotter, weather A much quieter weather pattern takes hold heading into late summer, coming out of an active mid summer. The trick of the tail is whether this is a cool quiet pattern with a brief warmup Thursday, or a cool evolving into a hot quiet pattern. To be sure, the long term period starts with the continuation of what has been the zeitgeist of CONUS weather pattern the majority of the summer, the classic PNA with mid-upper level ridging in the west and troughing in the east. Tuesday will exhibit an almost cool season pattern with clouds, and possible showers, even a thunderstorm, beneath the mid-upper level short wave trough trailing behind the associated surface cold front crossing early Tuesday morning. Through the 12Z suite, the GFS is the most progressive of the guidance later next week, bringing massive long wave mid-upper level ridging eastward across the eastern CONUS by Thursday night, and then holding it there through the balance of the upcoming week, to the point where h5 heights build to the upper 590s next weekend, unprecedented heretofore this summer. The ECMWF and Canadian, on the other hand, delay this process, thereby allowing a mid-upper level short wave trough to drive a cold front through the area Thursday night, followed by somewhat cooler weather to end the work week, followed by moderation on Saturday. The central guidance blend reflects a low chance for showers Thursday night into Friday, mainly in the mountains on Friday, reflecting the wider probabilistic envelop here. The week then ends dry in either case. Central guidance reflects the higher confidence and greater push of cooler, drier Canadian air Tuesday through Wednesday, with early fog season river valley fog those upcoming nights/early following mornings - Wednesday and Thursday, given lows below normal and well below mainstem river water temperatures. Air temperatures then recover to near normal for highs Thursday afternoon, with highs remaining near normal thereafter, even nudging a bit higher on Saturday. This depends upon the progress of the long wave ridge, the MEX reflecting the more progressive GFS with lowland highs generally in the lower 90s next Friday and Saturday. Friday night/early Saturday morning is another opportunity for river valley fog given the cool, though not as, night forecast for then pans out. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 730 PM Saturday... Activity in terms of showers and storms have begun to ramp up this evening as a cold front slowly sags southward. At the time of writing, a few storms have sprouted in southeast Ohio and taking aim for PKB. Current thinking is that central and northern sites will gradually see an increasing trend in thunderstorms in the vicinity with the possibility of passing overhead. A few terminals that seem to have the best shot at convection here in the next few hours were provided with VCTS/tempo groups to highlight this risk, but additional amendments could be needed based on radar trends heading into this evening. As the frontal boundary migrates into the area overnight, lowered ceilings will be noted across the Central Appalachians. Winds at the surface will weaken in response to the front and contribute to the possibility of fog overnight. In addition, aerodromes that observe rain from now until early Sunday morning have a higher likelihood for morning fog development. These trends will have to be monitored tonight into Sunday morning for any adjustments needed within the 00z and 06z TAF packages. After sunrise, any fog that develops will gradually diminish and shower coverage will be mostly to the south of all TAF sites. Shower chances remain plausible across the southern coalfields on Sunday, leading to the chance of a few showers and storms sneaking into BKW. Otherwise, other sites will trend drier for the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: AMDs to hoist tempo groups for nearing storms may be needed over the next several hours. Restrictions in fog and low ceilings overnight and early Sunday morning may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H L L L BKW CONSISTENCY H H H H H H H H H H L L EKN CONSISTENCY H H H H H H H H M L L L PKB CONSISTENCY H H H H H H M M H H M L CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z MONDAY... IFR possible in showers and storms Monday into Monday night and in fog early Tuesday and Wednesday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JMC NEAR TERM...MEK/JMC SHORT TERM...TRM LONG TERM...TRM AVIATION...MEK
Hazardous weather outlook, Aug 12, 3:45 AM EDT, 16 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 345 AM EDT Sat Aug 12 2023 KYZ101>103-105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>526- 130745- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 345 AM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of central, northeast, southeast, southern and western West Virginia. .DAY ONE...Today and Tonight. Severe thunderstorms this afternoon and evening could produce large hail and damaging winds. Heavy downpours within storms may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms Monday afternoon and evening could produce large hail and damaging winds. An isolated tornado is also possible. Heavy downpours within storms may lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>032-039-040- 130745- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour- 345 AM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Severe thunderstorms this afternoon and evening could produce large hail and damaging winds. An isolated tornado is also possible. Heavy downpours within storms may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms Monday afternoon and evening could produce large hail and damaging winds, and possibly tornados. Heavy downpours within storms may lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 12, 6:56 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
656 PM EDT Sat Aug 12 2023
OHZ075-084-122330-
Athens OH-Vinton OH-
656 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Vinton
and northwestern Athens Counties through 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Hope State Park, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Lake Hope State Park, Nelsonville, Chauncey, and The Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3933 8208 3932 8239 3939 8244 3939 8229
3943 8228 3948 8210
TIME...MOT...LOC 2255Z 257DEG 20KT 3936 8231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Aug 12, 7:16 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
716 PM EDT Sat Aug 12 2023
OHZ067-122345-
Morgan OH-
716 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Morgan
County through 745 PM EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
McConnelsville, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3975 8164 3967 8164 3966 8159 3964 8159
3971 8186 3976 8185
TIME...MOT...LOC 2316Z 280DEG 29KT 3973 8177
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Aug 12, 7:30 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 PM EDT Sat Aug 12 2023
OHZ075-130000-
Athens OH-
730 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southern Athens
County through 800 PM EDT...
At 730 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens and Coolville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3933 8192 3932 8185 3932 8184 3930 8182
3927 8182 3927 8181 3921 8179 3918 8183
3919 8193 3929 8217 3934 8214
TIME...MOT...LOC 2330Z 283DEG 22KT 3929 8205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Local storm report, Aug 12, 7:38 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
738 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tornado 1 SSW Athens 39.31N 82.11W
08/12/2023 Athens OH Trained Spotter
Storm Spotter called saying a tornado is on
the ground heading east on Highway 33. Says
he has video confirmation.
&&
MEKSpecial weather statement, Aug 12, 7:46 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
746 PM EDT Sat Aug 12 2023
OHZ067-130015-
Morgan OH-
746 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southwestern Morgan
County through 815 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glouster, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chesterhill, Stockport, and Burr Oak State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 8175 3949 8179 3949 8182 3945 8183
3945 8185 3950 8205 3955 8205 3955 8204
3958 8204 3959 8203
TIME...MOT...LOC 2345Z 283DEG 22KT 3953 8200
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:56 PM EDT | Special Weather Statement | RLX | Athens | 34 min |
| Aug 12, 7:03 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 19 min |
| Aug 12, 7:16 PM EDT | Special Weather Statement | RLX | Morgan | 29 min |
| Aug 12, 7:30 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| Aug 12, 7:35 PM EDT | Tornado Warning | RLX | Athens | 25 min |
| Aug 12, 7:46 PM EDT | Special Weather Statement | RLX | Morgan | 29 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.